Do Antiepileptic Drugs Lead to Suicide?

Andres M. Kanner, MD

Disclosures

June 14, 2010

Question

Are antiepileptic drugs associated with an increased risk for suicidal ideation and behavior?

Response from Andres M. Kanner, MD
Professor of Neurological Sciences, Rush Medical College, Rush University Medical Center, Chicago, Illinois

Suicidality (defined as suicidal ideation, suicidal attempts, and completed suicides) has a relatively higher frequency in people with epilepsy than in the general population.[1] For example, in a recent population-based Danish study, individuals with epilepsy had a threefold higher risk for suicide as a cause of death. This risk was 32-fold higher in the presence of mood disorders,[1] which also are more frequent in people with epilepsy than in the general population, with lifetime prevalence rates close to 30%.[2]

The relation between suicidality and epilepsy is complex, and includes:

  • A past and/or current psychiatric history;

  • A previous suicide attempt;

  • Postictal suicidal phenomena; and

  • The sudden remission of epileptic seizures by pharmacologic or surgical therapy in patients who had chronic uncontrolled seizures.[3,4]

Few data exist on the suicidal risk associated with antiepileptic drugs (AEDs). Psychiatric adverse events that can lead to suicidal ideation and behavior have been identified with some AEDs, particularly those with gamma aminobutyric acid (GABA) properties (barbiturates, tiagabine, topiramate, vigabatrin), but adverse events are also seen with AEDs that do not have such properties, such as levetiracetam and zonisamide. Such adverse events are likely to occur in vulnerable patients, such as patients who have a past or current psychiatric history or family psychiatric history.[5,6,7,8]

In January of 2008, the US Food and Drug Administration (FDA) issued an alert about the association between suicidality and AEDs based on results of a meta-analysis that included data from 199 randomized clinical trials of 11 AEDs.[9] The meta-analysis encompassed a total of 43,892 patients who were treated for epilepsy, psychiatric disorders, and various pain disorders. The FDA concluded that with exposure to AEDs, the risk for suicidality was increased by a statistically significant 1.80-fold. Suicidality occurred in 4.3 per 1000 patients treated with AEDs in the active arm, compared with 2.2 per 1000 patients in the comparison arm. Of all the suicidality reported, suicidal ideation accounted for 67.6%, preparatory acts for 2.8%, attempts for 26.8%, and completed suicide for 2.8%. The use of AEDs was associated with a higher risk for suicidality in patients with epilepsy (odds ratio [OR], 3.53; 95% confidence interval [CI]: 1.28-12.10) than in patients with psychiatric disorders (OR, 1.51; 95% CI: 0.95-2.45) or other disorders (OR, 1.87; 95% CI: 0.81-4.76).

However, a detailed evaluation of this meta-analysis questioned the validity of its findings because of several methodologic problems.[10] These included:

  • The assessment of suicidality was made on the basis of "spontaneous" reports by patients. This assessment was not made in a systematic prospective manner in patients who were taking active drug or placebo.

  • There was a potential for ascertainment bias in most epilepsy trials that included 2 or more arms, and with both active drug and placebo arms. It is well known that patients on active drug are more likely to report adverse events. Because suicidal ideation is relatively frequent in patients with epilepsy,[2,3] such complaints could have been reported more frequently by patients on active drug by chance alone.

  • The FDA associated the increased risk for suicide with all AEDs, despite that statistical significance was found for only 2 (topiramate and lamotrigine) of the 11 AEDs studied. Furthermore, inclusion of 3 additional studies of lamotrigine resulted in the loss of statistical significance for this AED. Two other AEDs, valproic acid and carbamazepine, actually yielded a "small protective effect" for suicidality. The FDA's decision to present the risk as involving all AEDs stemmed from a concern that singling out specific AEDs might only change prescribing practices, rather than emphasize the suicide risk.

  • Most epilepsy trials (92%) included patients on adjunctive therapy (compared with 14% of psychiatric trials and 15% of other medical trials). Thus, it is unclear whether the higher suicidality rates in the epilepsy trials were a consequence of drug interactions, given the high proportion of epilepsy trials designed with polytherapy.

  • Suicidal behavior was greater in certain geographic regions. For example, the odds ratio of suicidality was 1.38 (95% CI: 0.9-2.13) in North American studies and 4.53 (95% CI: 1.86-13.18) in studies done elsewhere. Such differences strongly suggest serious methodologic errors in data gathering.

Since the FDA warning, at least 4 large studies have tried to clarify whether AEDs are associated with an increased suicidal risk.[11,12,13,14] The data from these studies yielded contradictory results, and a careful analysis found methodologic problems in all of the studies, which limited the validity of their findings.

What should clinicians do in the midst of this confusion? At this point it is fair to accept that several AEDs (but not all AEDs as suggested by the FDA warning) might be associated with psychiatric adverse events, which can lead to suicidal ideation and behavior. Fortunately, suicidal attempts and completed suicides caused by AEDs are very rare. Yet, given the relatively high prevalence of both comorbid mood and anxiety disorders,[2] as well as increased suicidal risk in patients with epilepsy,[1,3] clinicians should screen patients for these conditions, independently of whether AEDs have any influence on suicidal risk. Appropriate screening instruments are available for this purpose.[4] This is good medical practice and good old common sense.

The risk for psychiatric adverse events is higher in patients with a current and/or past psychiatric history, and the 2 AEDs that were significantly associated with suicidality -- topiramate and lamotrigine -- must be used with great caution. In the end, the only way to establish whether AEDs have an effect on suicidality is through prospective, randomized, double-blind, controlled trials in which all the relevant variables are gathered in a systematic manner and in which trials are conducted separately for each specific neurologic or psychiatric condition.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....